If you started taking statins recently you may notice muscle pain or weakness and fatigue. These are common side effects of this class of drug, which is routinely prescribed to treat high cholesterol. So what causes these side effects? It’s a little molecule called coenzyme Q10 (CoQ10). Turns out, CoQ10 is essential for healthy muscle function and normal energy production, and statins deplete your CoQ10.
CoQ10 is synthesized by the human body and is one of the building blocks of skeletal muscles. As we age, we produce less CoQ10, which may be one of the causes of age-related muscle loss, or sarcopenia. Add a daily dose of statins, which inhibit this CoQ10 synthesis, and you’re likely to have some muscle pain.
At the cellular level, CoQ10 is an important component in energy production. Again, an older individual produces less CoQ10, and when paired with taking a statin, it would be expected for this person to feel less energetic.
If you’re in either of these categories, talk to your health care provider about CoQ10 supplements. And if you decide to begin taking one, choose a high-quality brand that offers superior bioavailability (absorption). For instance, several studies have shown soft-gel capsules offer better bioavailability than tablets.
Bentley Brands is a brand communications firm that helps clients in the natural products industry grow their brands through unique, effective and highly personalized services.
These statements have not been evaluated by the Food and Drug Administration. This article is not intended to diagnose, treat, cure or prevent any disease.